Alert archive / New York / Special Weather Statements in 2022

Special Weather Statement, NWS Buffalo, NY

May 21, 2022Lewis County, New York

NWS Buffalo, NY issued this special weather statement at May 21, 2022, 11:31 PM EDT for Lewis County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2022, 11:31 PM EDT (03:31 UTC)
Expired
May 22, 2022, 12:00 AM EDT
In force
29 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
40

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 3.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2022-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2022-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2744 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

093 
WWUS81 KBUF 220331
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1131 PM EDT Sat May 21 2022
 
NYZ007-008-220400-
Jefferson NY-Lewis NY-
1131 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of southeastern
Jefferson and Lewis Counties through MIDNIGHT EDT...

At 1131 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of West Carthage, or 15 miles southeast of Fort Drum,
moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Fort Drum, Carthage, Lowville, West Carthage, Herrings, Barnes
Corners, Whetstone Gulf State Park, Denmark, New Bremen, Watson,
Martinsburg, Copenhagen, Harrisville, Croghan, Castorland, Deferiet,
East Rodman, Bellwood, Rector and Rutland Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4362 7569 4385 7592 4425 7551 4410 7517
      4375 7513
TIME...MOT...LOC 0331Z 221DEG 47KT 4386 7562 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

HSK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 21, 11:11 PM EDT, 20 minutes earlier.

Area forecast discussion, May 21, 11:11 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1111 PM EDT Sat May 21 2022

.SYNOPSIS...
A slow moving cold front will move across the area through
Sunday, bringing showers and some thunderstorms. Expansive high
pressure will support fair weather with cooler more comfortable
conditions Monday and Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
A convectively driven shortwave across eastern Lake Ontario will
continue to move east. This is supporting thunderstorms, but has
been weakening gradually after nightfall. Otherwise, there's an
area of steady rainfall across Western New York. Model guidance
suggests this area will weaken during the next couple hours,
with perhaps a break in the showers by late tonight.

Sunday will be rather unsettled throughout all of our forecast
area...as the stalled out cold front to the west will finally push
through the region from west to east with fairly widespread showers
and possible thunderstorms. SPC has pushed the risk for severe
thunderstorms to the east due to the faster timing of the cold
front. A few strong storm's can't be ruled out east of Lake
Ontario, but it appears the front will move through too early
for diurnal instability to develop.

Temps will tumble post-frontal into the mid 50s to lower 60s
western NY and into the 60s Genesee valley eastward. Some models
continue to suggest that the front will be more anabatic in
nature...which would favor more areas of just rain rather than
showers and storms, especially western NY. In either case looks
like quite a different day compared to the summertime heat and
humidity of today. Looking likely that the bulk of the day will
not be favorable for outdoor activities.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Cooler and drier, a few showers will linger east of Lake Ontario
Sunday night but overall a fantastic start to the work week is on
tap.

Sfc high to our west will advance east passing by to our north on
Monday then off into the Canadian Maritimes on Tuesday. Below normal
highs expected Monday with low to mid 60s. With the departing sfc
high Tuesday, developing east to southeast flow will promote a warm
up into the 70s. One thing to keep an eye on will be overnight lows
Monday night...light winds and clear skies will 'likely' promote
good radiational cooling. The typical colder spots across the S.
Tier and east of Lake Ontario will potentially have to deal with
some frost. For now...will keep an eye on this potential.

Tuesday night...deepening low advancing out of Oklahoma and its warm
front extending east will bring low end chances for a few showers.
Otherwise...most locations will 'likely' see dry conditions
overnight.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Unsettled weather returns for the majority of the long term
portion of the forecast.

Wednesday into Thursday, a mid level ridge and surface high pressure
will slide eastward from New England and into the Northern Atlantic.
Meanwhile, a southern stream longwave trough digging across the
central Plains will slowly phase with a lower amplitude northern
stream trough, eventually forming a mid level closed low. The
associated surface low will deepen as it tracks northeast from the
Midwest across the Great Lakes region. This system will ultimately
bring a prolonged period of wet weather, with several shortwaves
rounding the base of the main trough as an attendant warm front
lifts through the region from the south, before slowly pushing a
cold front through the area from the west to close out the week.

In terms of more sensible weather, shower chances will increase from
west to east through the day Wednesday and into Wednesday evening as
one of the aforementioned shortwaves ejects northeast out ahead of
the approaching warm front. Shower activity will remain elevated
through Friday afternoon, with diurnal cycling generally expanding
coverage and introducing chances for a few thunderstorms in the
afternoon hours each day. Likewise, some breaks in the precip and
lower tstorm chances will be more common during the nighttime hours.
Western portions of the CWA will overall maintain higher shower
chances through the period in closer proximity to the track of the
shortwaves and the approaching cold front off to the west.

The main cold front will finally push through the region on Friday,
with the area slowly drying out from west to east by Friday night.
Saturday then looks to be mainly dry with clearing skies as a broad
upper level ridge builds in from the west.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Increasing low moisture will result in developing MVFR cigs
outside of the storms later tonight, with widespread IFR/MVFR
cigs with the cold front Sunday morning. The front will also
bring additional showers and possibly a thunderstorm. Conditions
will gradually improve Sunday afternoon.

Outlook...

Sunday night...Mainly VFR.
Monday and Tuesday...Mainly VFR.
Wednesday...Mainly VFR with a chance of showers.
Thursday...MVFR to VFR. Showers and thunderstorms likely.

&&

.MARINE...
The slow progression of a cold front through the Lower Great
Lakes overnight will weaken the sfc pressure and allow winds
and waves to generally subside.

As the front pushes east of the region on Sunday and high pressure
builds in from the Upper Great Lakes...freshening winds and become
westerly. This will lead to choppy conditions on the eastern half of
Lake Ontario...but again...conditions for small craft advisories are
not expected to be met.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/JLA/RSH
NEAR TERM...Apffel/JLA/RSH
SHORT TERM...AR
LONG TERM...PP
AVIATION...Apffel/JLA/RSH
MARINE...Apffel/JLA/RSH
Hazardous weather outlook, May 21, 11:05 PM EDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1105 PM EDT Sat May 21 2022

NYZ001>004-006>008-010>014-019>021-085-230315-
Niagara-Orleans-Monroe-Wayne-Oswego-Jefferson-Lewis-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
1105 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-230315-
Northern Cayuga-
1105 PM EDT Sat May 21 2022

...SEVERE THUNDERSTORM WATCH 259 IN EFFECT UNTIL 1 AM EDT SUNDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-230315-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1105 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, May 21, 9:54 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
954 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     MARINE TSTM WIND OLCOTT                  43.34N 78.71W
05/21/2022  M46 MPH          NIAGARA            NY   C-MAN STATION

&&
Local storm report, May 21, 10:12 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1012 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             1 N ONTARIO             43.24N 77.28W
05/21/2022  E0.50 INCH       WAYNE              NY   BROADCAST MEDIA

&&
Special weather statement, May 21, 10:42 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1042 PM EDT Sat May 21 2022

NYZ006-007-220315-
Jefferson NY-Oswego NY-
1042 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of south central
Jefferson and central Oswego Counties through 1115 PM EDT...

At 1041 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nine Mile Point, or 7 miles east of Oswego, moving northeast at 55
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oswego, Fulton, Sandy Island Beach State Park, Pulaski, Selkirk
Shores State Park, Mexico Point State Park, Nine Mile Point,
Southwick Beach State Park, Battle Island State Park, Hastings,
Scriba, Volney, Richland, Palermo, New Haven, Minetto, Mexico,
Williamstown, Orwell and Sandy Creek.

This includes Interstate 81 between exits 33 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4348 7581 4338 7586 4327 7651 4352 7647
      4356 7643 4357 7636 4356 7631 4357 7628
      4369 7626 4373 7628 4386 7616 4347 7576
TIME...MOT...LOC 0241Z 233DEG 49KT 4346 7635

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HSK
Local storm report, May 21, 10:43 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1043 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND DMG     JAMESTOWN               42.10N 79.24W
05/21/2022                   CHAUTAUQUA         NY   911 CALL CENTER

            TREE DOWN.

&&
Local storm report, May 21, 11:31 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1131 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     MARINE TSTM WIND 1 NW OSWEGO             43.47N 76.51W
05/21/2022  M41 MPH          LOZ044             NY   COAST GUARD

            CORRECTS PREVIOUS MARINE TSTM WIND REPORT
            FROM 1 NW OSWEGO. CORRECTS PREVIOUS MARINE
            TSTM WIND REPORT FROM 1 NW OSWEGO.

&&
Special weather statement, May 21, 11:31 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1131 PM EDT Sat May 21 2022

NYZ007-008-220400-
Jefferson NY-Lewis NY-
1131 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of southeastern
Jefferson and Lewis Counties through MIDNIGHT EDT...

At 1131 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of West Carthage, or 15 miles southeast of Fort Drum,
moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Drum, Carthage, Lowville, West Carthage, Herrings, Barnes
Corners, Whetstone Gulf State Park, Denmark, New Bremen, Watson,
Martinsburg, Copenhagen, Harrisville, Croghan, Castorland, Deferiet,
East Rodman, Bellwood, Rector and Rutland Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4362 7569 4385 7592 4425 7551 4410 7517
      4375 7513
TIME...MOT...LOC 0331Z 221DEG 47KT 4386 7562

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HSK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:16 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie74 min
May 21, 8:25 PM EDTFlash Flood WarningBUFChautauqua4 hr
May 21, 8:31 PM EDTSpecial Weather StatementBUFGenesee, Monroe, Orleans29 min
May 21, 8:53 PM EDTSevere Thunderstorm WarningBUFAllegany, Livingston, Monroe, Ontario, Wayne, Wyoming55 min
May 21, 9:10 PM EDTSpecial Marine WarningBUF95 min
May 21, 9:21 PM EDTSpecial Marine WarningBUF36 min
May 21, 9:46 PM EDTSevere Thunderstorm WarningBUFMonroe, Ontario, Wayne30 min
May 21, 9:53 PM EDTSpecial Marine WarningBUF100 min
May 21, 10:42 PM EDTSpecial Weather StatementBUFOswego33 min
May 22, 1:22 PM EDTSmall Craft AdvisoryBUF7 hr

Nearby

Special Weather Statements in New York, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.